Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

July 14, 2021Story County, Iowa

NWS Des Moines, IA issued this special weather statement at Jul 14, 2021, 7:03 PM CDT for Story County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 7:03 PM CDT (00:03 UTC)
Expired
Jul 14, 2021, 7:45 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA

County Story County, IA

The radar

The Des Moines radar (KDMX), 43 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2569 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
3.2
Supercell composite
23.4

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS83 KDMX 150003
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
703 PM CDT Wed Jul 14 2021
 
IAZ048-049-060-150045-
Story IA-Polk IA-Marshall IA-
703 PM CDT Wed Jul 14 2021

...Strong Thunderstorm With Gusty Winds...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huxley, or 7 miles south of Nevada, moving northeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nevada, Huxley, State Center, Maxwell, Colo, Melbourne, Cambridge,
Zearing, Collins, Rhodes and St. Anthony.

LAT...LON 4192 9304 4182 9354 4194 9364 4219 9324
TIME...MOT...LOC 0002Z 243DEG 32KT 4191 9350 

$$

Krull

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 6:21 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 14, 6:21 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
621 PM CDT Wed Jul 14 2021

.DISCUSSION.../Tonight through Wednesday/
Issued at 236 PM CDT Wed Jul 14 2021

Previous from 113 PM CDT:

The initial morning convection has exited the forecast area and will
continue to move across northeastern Iowa and into southwestern
Wisconsin. The big uncertainty the past couple of days with this
event was with regards to how well the atmosphere would be able to
recover in the afternoon. Now that the convection has passed, the
atmosphere is showing that it is getting what it needs to recover.
Yes, there is still some stratiform rain over northwest Iowa early
this afternoon but is not overly concerning. The edge of the warm
front is located near the Hwy. 18 corridor, and there is a remnant
outflow boundary northwest of the Fort Dodge area and is oriented
from southwest to northeast. The surface cyclone over the NE-KS
state line continues to deepen this afternoon, which is
strengthening the south-southwesterly low-level flow across central
and eastern Iowa. Throughout the day, this has increased the
intensity of theta-e advection, and is noticeable in the surface
dewpoint observations in southwest Iowa that have already passed the
70 degree mark. This has even made it close to the Des Moines metro
by the early afternoon. This will continue this afternoon through
peak diurnal heating. Additionally, GOES-16 imagery is showing some
clearing (but not complete clearing) in the cloud cover that has
been present all morning, lining up with where the strongest theta-e
advection has been occurring. This is all happening on the warm side
of the remnant outflow boundary. Further, the cool side of this
outflow boundary is in the area where the stratiform rain has been
located. Thus, this has allowed for a few hours of considerable
differential heating to reinforce this boundary. So even with the
early morning convection, the instability and forcing needed for
initiation in this same part of northern Iowa should be conducive to
redevelopment this afternoon. As for southern and southeastern Iowa,
the warm sector remains potent with dewpoints steadily increasing,
and SBCAPE likely to approach between 3000-4000 J/kg. The only thing
areas further south and southeast is missing is stronger
convergence, as a second outflow boundary quickly moved across the
area and did not stall. However, redevelopment in northern Iowa will
eventually be able to move into this area. In addition to CAPE
parameters, this heating should allow favorable low-level lapse
rates to become nearly 8.0 C/km in the 0-1 km layer, and around 7.2
C/km in the mid-levels. If these lapse rates are not fully realized,
this may limit the extent of initial surface based development. But
the outflow boundary appears to be shaping up to provide enough
forcing.

In addition to the thermodynamic profiles becoming favorable, the
kinematic environment is also showing promise to support stronger
storms. As the flow continues to increase with the approaching
surface cyclone, deep layer shear has been on the rise this
afternoon, and should surpass 40 kts in the 0-6 km layer and
effective inflow layer after the 20z timeframe. The 0-3 km
hodographs (and even 0-6km) show moderate curvature as the jet
streak with the parent short-wave trough moves through. Initially,
this deep layer shear should have a strong enough component
perpendicular to the boundary that will allow for a discrete
supercell or two to develop. Initial cells moving with the 0-6 km
mean wind should have around 100 m^2/s^2 SRH to work with and
rotate. In close vicinity to the outflow boundary, supercells that
acquire right motion may be able realize 0-1 km SRH of at least 150
m^2/s^2. Storm relative flow should be quite strong, and the
environment will support ingestion of mainly streamwise vorticity
with initial convection. This is particularly concentrated between
the Hwy. 30 and Hwy. 20 corridors, and are based on RAP and HRRR
soundings sampled near Fort Dodge. Recent HRRR runs also are showing
stronger UH tracks across this area, which makes sense with the low-
level hodograph structure seen in soundings. Soundings and
hodographs sampled closer to the Des Moines metro after 20z also
have decent turning, but SRH values for both mean wind moving storms
and right moving storms are not nearly as high. But, should a
supercell develop, it will continue to move into a supportive
environment. Supercells if they develop will be capable of all
hazards. The discrete supercell threat will not be long lived
through. As 00z approaches, there continues to be a strong signal
for a robust LLJ development ahead of the initiating boundary over
the buoyant warm sector. Any discrete development will congeal as
this kicks in. The severe threat will continue though, as the
kinematic fields will still be able to foster the development of a
RIJ and could provide a bowing convective mode to the complex. Low-
level lapse rates may still be steep, especially as a complex moves
into eastern and southeastern Iowa where the air has destabilized
and remained mostly unpolluted from morning convection. This will
continue the threat for damaging wind swathes. With low-level lapse
rates remaining steep, the surface may not quickly become cut-off
from the complex. Further, 0-3 km bulk shear may reach as high as 50
kts as the LLJ strengthens. In this setup, it will not be hard
achieve 30 kt line-normal shear to the complex, which could lead to
the development of mesovortices along the leading edge, and the
dreaded nighttime QLCS tornado threat. Depending on the how the cold
pool dynamics would play out, balance with the ambient environment
may be achieved through eastern portions of the forecast area. The
one factor that may end a QLCS tornado threat though is if a
convective cluster releases a strong outflow and it rapidly
propagates ahead of the system, cutting off surface based inflow.
But, will still be looking at a damaging wind threat through the
evening.

Analysis throughout this event will heavily focus on what is
happening with vertical shear wind this evening, and how it orients
to the initiating boundary and eventual line of storms if it takes on
a linear mode. Subtle changes to the low-level winds will make all
the difference in the severity of this event.

Rest of the Forecast:

Still seeing a signal for amplified ridging over the wester CONUS
through the weekend and much of next week. There is still
potential for a few short-wave perturbations to move in from
Canada that may bring some shower chances. But overall flow will
be weak, and thus the weather not overly active. Expect mostly
seasonable temperatures while the ridge remains over the west,
and will not see an increase until the ridge axis begins to
propagate toward the central Plains. The biggest forecast concerns
will be for today, Wednesday July 14th, 2021.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 621 PM CDT Wed Jul 14 2021

Main concern ongoing severe threats. Storms moving into eastern
Iowa continue to produce strong winds. Another round of storms may
impact central to southern Iowa from 05 through 12z. Aft 03z KFOD
and KMCW should be done with additional storms still possible
remainder of sites. /rev

&&

.HYDROLOGY...
Issued at 236 PM CDT Wed Jul 14 2021

Heavy rainfall is still possible for northern Iowa with today's
event. Some CAMs are still producing 2-4 inches of rainfall in
some areas. These values are not expected to be widespread, but
may locally occur. The areas with heaviest rainfall forecast will
be able to handle a decent amount of rainfall. Urban and
developed areas may see some flooding issues. But given how
localized the impacts will be, have decided not to issue a Flash
Flood Watch at this time. Rises on local creeks and streams are
possible with rainfall this evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Krull
AVIATION...REV
HYDROLOGY...Krull
Hazardous weather outlook, Jul 14, 2:16 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
216 PM CDT Wed Jul 14 2021

IAZ004>007-015>017-023>028-033>039-044>050-151930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
216 PM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Severe thunderstorms will be possible this afternoon into this
evening with an enhanced risk of severe weather. The main threats
will be damaging thunderstorm winds, and large hail and a few
tornadoes. Locally heavy rainfall is also expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional isolated to scattered thunderstorms are possible on
Thursday, however no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening.

IAZ057>062-070>075-081>086-092>097-151930-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
216 PM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Severe thunderstorms will be possible this afternoon into this
evening with a slight risk of severe weather. The main threats
will be damaging thunderstorm winds, large hail and a few
tornadoes. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional isolated to scattered thunderstorms are possible on
Thursday and Friday, however no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening.

Zogg

In the hours before

Local storm report, Jul 14, 6:12 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          3 ESE WAVERLY           42.71N 92.41W
07/14/2021                   BREMER             IA   LAW ENFORCEMENT

            HOUSE COMPLETELY DESTROYED.

&&

CAH
Local storm report, Jul 14, 6:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TORNADO          5 NE ROCKWELL           43.04N 93.12W
07/14/2021                   CERRO GORDO        IA   PUBLIC

            PUBLIC REPORT OF TORNADO ON GROUND.

&&

KCM
Local storm report, Jul 14, 6:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             2 SE ALLISON            42.74N 92.77W
07/14/2021  U0.75 INCH       BUTLER             IA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

BSS
Local storm report, Jul 14, 6:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     WATERLOO                42.50N 92.35W
07/14/2021                   BLACK HAWK         IA   TRAINED SPOTTER

            TREES DOWN. TIME ESTIMATED.

&&

JAZ
Local storm report, Jul 14, 7:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TORNADO          5 SSE RADCLIFFE         42.25N 93.40W
07/14/2021                   HARDIN             IA   LAW ENFORCEMENT

            CONFIRMED TORNADO AND DAMAGE IN GARDEN CITY.
            TIME ESTIMATED FROM RADAR.

&&

KCM
Special weather statement, Jul 14, 7:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
703 PM CDT Wed Jul 14 2021

IAZ048-049-060-150045-
Story IA-Polk IA-Marshall IA-
703 PM CDT Wed Jul 14 2021

...Strong Thunderstorm With Gusty Winds...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huxley, or 7 miles south of Nevada, moving northeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nevada, Huxley, State Center, Maxwell, Colo, Melbourne, Cambridge,
Zearing, Collins, Rhodes and St. Anthony.

LAT...LON 4192 9304 4182 9354 4194 9364 4219 9324
TIME...MOT...LOC 0002Z 243DEG 32KT 4191 9350

Krull

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:23 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story67 min
Jul 14, 7:29 PM CDTSevere Thunderstorm WarningDMXTama14 min
Jul 14, 8:10 PM CDTTornado WarningDMXMarshall35 min
Jul 14, 8:28 PM CDTFlash Flood WarningDMXMarshall, Polk, Story6 hr
Jul 14, 8:42 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story43 min
Jul 14, 8:45 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama45 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.